Effects of Buprenorphine on Cardiac Repolarization in a Patient with Methadone-Related Torsade de Pointes

Authors

  • Dr. Mori J. Krantz M.D., FACC,

    Corresponding author
    1. Division of Cardiology, Denver Health and the University of Colorado Health Sciences Center, Denver, Colorado.
    Search for more papers by this author
  • Dr. Joel A. Garcia M.D.,

    1. Division of Cardiology, Denver Health and the University of Colorado Health Sciences Center, Denver, Colorado.
    Search for more papers by this author
  • Dr. Philip S. Mehler M.D.

    1. Department of General Internal Medicine, Denver Health and the University of Colorado Health Sciences Center, Denver, Colorado.
    Search for more papers by this author

Division of Cardiology, Denver Health Medical Center, Mail Code 0960, 777 Bannock Street, Denver, CO 80204; e-mail: Mkrantz@dhha.org.

Abstract

Torsade de pointes is a rare but potentially fatal ventricular arrhythmia that is often triggered by drugs that prolong the rate-corrected QT (QTc) interval. This arrhythmia has been attributed to levacetylmethadol and methadone, synthetic opioids used to treat heroin addiction. Levacetylmethadol, a derivative of methadone, is being withdrawn from the United States market because its use waned after a black box warning was issued to require electrocardiographic monitoring. Therefore, methadone and buprenorphine are the only opioids available for the treatment of heroin addiction. To our knowledge, the cardiac safety of buprenorphine in patients with methadone-related QTc prolongation has not been described. We report a patient who developed torsade de pointes while receiving high-dose methadone and was successfully inducted onto buprenorphine under close medical supervision. No clinically important QTc prolongation was observed in the acute setting or during follow-up. This observation suggests that buprenorphine may be a safe alternative to oral methadone in patients with opioid addiction who develop torsade de pointes.

Ancillary